Alert archive / Illinois / Tornado Warnings in 2010

Tornado Warning 90, NWS St. Louis, MO

December 31, 20105 counties in Illinois

NWS St. Louis, MO issued this tornado warning at Dec 31, 2010, 12:38 PM CST for 5 counties in Illinois. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 31, 2010, 12:38 PM CST (18:38 UTC)
Expired
Dec 31, 2010, 1:45 PM CST
In force
67 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Bond County, IL, Clinton County, IL, Fayette County, IL, Marion County, IL, Montgomery County, IL

The radar

The Lincoln radar (KILX), 128 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 31, 1:05 PM CSTTORNADO1 N Greenville, ILTORNADO DAMAGE TO AN AG BULDING NORTH SIDE OF GREENVILLE IL...ALSO DAMAGE TO SEVERAL HOMES NE OF TOWN. RP
Dec 31, 1:07 PM CSTTORNADO2 Ne Greenville, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 31, 7:29 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 450 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
450 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

505 
WFUS53 KLSX 311838
TORLSX
ILC005-027-051-121-135-311945-
/O.NEW.KLSX.TO.W.0090.101231T1838Z-101231T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1238 PM CST FRI DEC 31 2010

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* TORNADO WARNING FOR...
  BOND COUNTY IN SOUTH CENTRAL ILLINOIS...
  NORTHEASTERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS...
  FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS...
  NORTHERN MARION COUNTY IN SOUTH CENTRAL ILLINOIS...
  SOUTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 145 PM CST

* AT 1234 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE SQUALL LINE CAPABLE OF PRODUCING BRIEF RAIN-WRAPPED
  TORNADOES IN ADDITION TO WIDESPREAD STRAIGHT LINE WIND DAMAGE.
  THESE DANGEROUS STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  WILSONVILLE TO ALBERS...AND MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CARLYLE...GREENVILLE...HILLSBORO...NOKOMIS...VANDALIA...RENO...
  BEAVER CREEK...TAYLOR SPRINGS...TAMALCO...SHATTUC...WOBURN...
  COFFEEN...BOULDER...MULBERRY GROVE...VAN BURENSBURG...FAIRMAN...
  WITT...PATOKA...SHOBONIER AND RAMSEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

THIS LINE OF THUNDERSTORMS IS CAPABLE OF PRODUCING TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS.

&&

LAT...LON 3855 8937 3926 8967 3936 8936 3936 8914
      3922 8913 3921 8880 3892 8881 3892 8870
      3876 8870
TIME...MOT...LOC 1838Z 245DEG 50KT 3909 8977 3856 8958

$$

CVKING
1 follow-up statement
519 
WWUS53 KLSX 311901
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
101 PM CST FRI DEC 31 2010

ILC135-311911-
/O.CAN.KLSX.TO.W.0090.000000T0000Z-101231T1945Z/
MONTGOMERY IL-
101 PM CST FRI DEC 31 2010

...THE TORNADO WARNING FOR SOUTHERN MONTGOMERY COUNTY IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED EAST OF THE 
WARNED AREA.

LAT...LON 3855 8937 3885 8950 3921 8897 3921 8892
      3921 8881 3892 8881 3892 8870 3876 8870
TIME...MOT...LOC 1901Z 244DEG 46KT 3901 8934 3867 8938

$$

ILC005-027-051-121-311945-
/O.CON.KLSX.TO.W.0090.000000T0000Z-101231T1945Z/
CLINTON IL-MARION IL-BOND IL-FAYETTE IL-
101 PM CST FRI DEC 31 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR FAYETTE...SOUTHEASTERN
BOND...NORTHERN MARION AND NORTHEASTERN CLINTON COUNTIES UNTIL 145 PM
CST...

AT 1259 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE SQUALL LINE CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS
AND BRIEF RAIN-WRAPPED TORNADOES.  THESE DANGEROUS STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM WOBURN TO CARLYLE...MOVING
NORTHEAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  VANDALIA...TAMALCO...MULBERRY GROVE...SHATTUC...BOULDER...
  FAIRMAN...PATOKA...SHOBONIER...BROWNSTOWN...KINMUNDY...WRIGHTS
  CORNER...ST. ELMO...FARINA...SMITHBORO...HUEY...PLEASANT MOUND...
  FERRIN...KEYESPORT...PITTSBURG AND SHAFTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

THIS LINE OF THUNDERSTORMS IS CAPABLE OF PRODUCING TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS.

&&

LAT...LON 3855 8937 3885 8950 3921 8897 3921 8892
      3921 8881 3892 8881 3892 8870 3876 8870
TIME...MOT...LOC 1901Z 244DEG 46KT 3901 8934 3867 8938

$$

CVKING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at Dec 31, 6:20 AM CST, 6 hours 18 minutes earlier.

Area forecast discussion, Dec 31, 6:20 AM CST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
620 AM CST FRI DEC 31 2010

.DISCUSSION...
/211 AM CST FRI DEC 31 2010/

MAIN CONCERN WILL BE THUNDERSTORMS TODAY AND THE POTENTIAL FOR A FEW
SEVERE STORMS. LATEST RUNS OF THE RUC HAVE BEEN CONSISTENT IN
SHIFTING THE MAXIMUM OF 925-850MB MOISTURE CONVERGENCE FROM CNTRL/
NERN MO INTO W CNTRL IL BY 12Z ON THE NOSE OF THE 60KT LOW LEVEL
JET. THE RUC SHOWS THE BULK OF THIS FORCING SHIFTING NORTHEAST OF
THE CWA BY 15Z. THE NAM/GFS ARE IN RELATIVELY GOOD AGREEMENT
THEREAFTER THAT THERE WILL BE A MODEST INCREASE IN LARGE SCALE
ASCENT AS THE CLOSED 500MB LOW MOVES NEWD ACROSS THE CNTRL PLAINS.
THE VERTICAL MOTION WILL BECOME NEUTRAL OR DOWNWARD OVER THE CWA
LATER THIS AFTERNOON AT THE SAME TIME THE SFC COLD FRONT MOVES
ACROSS THE CWA. SO WHILE THERE MAY BE SOME MODEST RECOVERY AHEAD
OF THE FRONT...FORECAST SOUNDINGS ARE SHOWING A MID LEVEL
INVERSION SETTING UP THAT WOULD ALSO ACT TO SUPPRESS ADDITIONAL
STORM DEVELOPMENT. THIS GOES ALONG WITH THE RECENT HRRR SIMULATED
REFLECTIVITY FORECASTS WHICH SHOWS THE FIRST CLUSTER EXITING THE
NERN CWA BY MID MORNING...A SECOND CLUSTER MOVING ACROSS SERN MO
AT MID-MORNING FOLLOWED BY WEAK DISCRETE CELLS DEVELOPING ALONG
THE COLD FRONT THIS AFTERNOON. WHILE IT IS DIFFICULT TO DETERMINE
HOW THE THERMODYNAMIC PROFILES WILL EVOLVE TODAY...ENVIRONMENTAL
SHEAR WILL BE MORE THAN SUFFICIENT FOR A FEW SEVERE THUNDERSTORMS.

STORMS WILL QUICKLY EXIT THE EASTERN CWA THIS EVENING AS THE COLD
FRONT PUSHES EAST OF THE AREA.  STILL NOT SEEING A TRANSITION TO
SNOW AT THIS TIME AS THE ATMOSPHERE WILL LIKELY DRY OUT BEFORE IT
COOLS ENOUGH FOR SNOW. ALSO NOT SEEING ANY OBVIOUS ADDITIONAL
CHANCES FOR PRECIPITATION THROUGH EARLY NEXT WEEK AS THE UPPER
FLOW BECOMES ZONAL WITH ONLY WEAK SHORTWAVES MOVING THROUGH A DRY
ATMOSPHERE.

BRITT
&&

.AVIATION...
/620 AM CST FRI DEC 31 2010/

SHOWERS AND THUNDERSTORMS AFFECTING KUIN AND KCOU...WHILE ST. LOUIS
METRO AREA TO SEE A BREAK IN THE PCPN THIS MORNING. CIGS TO BE
BOUNCING BETWEEN VFR AND MVFR FOR AN HOUR OR TWO. OTHERWISE...CIGS
TO REMAIN MVFR TIL COLD FRONT MOVES THROUGH. FRONT TO MOVE THROUGH
KCOU BY 22Z...KUIN...KSUS AND KSTL BY 01Z TONIGHT. STILL NOT SURE ON
EXACT TIMING OF PCPN AHEAD OF FRONTAL BOUNDARY...SO JUST HAVE VCNTY
TS MENTION AT KUIN...KSUS AND KSTL BEGINNING AROUND 20Z. EXPECT
GUSTY SOUTH WINDS TODAY AHEAD OF FRONT...THEN VEER TO THE WEST
BEHIND THE FRONT.

SPECIFICS FOR KSTL...MVFR CIGS AND GUSTY SOUTH WINDS TO PERSIST AT
KSTL THROUGH THE MORNING HOURS TODAY...BEFORE NEW STORMS FIRE AHEAD
OF A STRONG COLD FRONT THIS AFTERNOON. HAVE VCNTY TS MENTION BY
20Z...WITH FRONT MOVING THROUGH AROUND 01Z...WITH CIGS SCATTERING
OUT.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Dec 31, 8:18 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
818 AM CST FRI DEC 31 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
818 AM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED OVER THE REGION TODAY. A FEW OF THEM
WILL BE SEVERE...CAPABLE OF PRODUCING TORNADOES...LARGE HAIL AND
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

SOUTHWESTERLY WINDS MAY GUST OVER 35 MPH OUTSIDE OF THUNDERSTORMS
TODAY IN CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WESTERLY WINDS MAY GUST TO 35 MPH ON SATURDAY OVER NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

BRITT

In the hours before

Local storm report, Dec 31, 12:22 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1222 PM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             BELLEVILLE              38.53N  90.00W
12/31/2010  E1.00 INCH       ST. CLAIR          IL   TRAINED SPOTTER

&&

TES
Local storm report, Dec 31, 12:24 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1224 PM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     FUNNEL CLOUD     2 SE POTOSI             37.92N  90.76W
12/31/2010                   WASHINGTON         MO   TRAINED SPOTTER

&&

TES
Local storm report, Dec 31, 12:25 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1225 PM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             WATERLOO                38.33N  90.16W
12/31/2010  M0.88 INCH       MONROE             IL   TRAINED SPOTTER

&&

TES
Local storm report, Dec 31, 12:28 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1228 PM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND GST     ST. LOUIS               38.64N  90.24W
12/31/2010  M60 MPH          ST. LOUIS CITY     MO   TRAINED SPOTTER

            60 MPH WIND REPORTED AT CHIPPEWA AND KINGSHIGHWAY.

&&

DYE
Local storm report, Dec 31, 12:30 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1230 PM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 AM     TORNADO          BALDWIN                 38.18N  89.84W
12/31/2010                   RANDOLPH           IL   AMATEUR RADIO

            BRIEF TORNADO TOUCHDOWN AT THE BALDWIN MUNCIPIL
            GOLFCOURSE. RP

&&

FGLASS
Local storm report, Dec 31, 12:36 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1236 PM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     TORNADO          SUNSET HILLS            38.54N  90.42W
12/31/2010                   ST. LOUIS          MO   AMATEUR RADIO

            SEVERAL BUSINESS AND HOMES DAMAGED IN SUNSET HILLS.
            THERE ARE INJURIES RP

&&

FGLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 9:43 AM CSTTornado WarningLSXAdams, Brown32 min
Dec 31, 10:22 AM CSTTornado WarningLSXPike38 min
Dec 31, 11:00 AM CSTTornado WarningLSXCalhoun, Pike60 min
Dec 31, 11:15 AM CSTTornado WarningLSXCalhoun, Pike45 min
Dec 31, 11:22 AM CSTTornado WarningLSXCalhoun, Jersey, Madison, Monroe, Saint Clair53 min
Dec 31, 11:54 AM CSTTornado WarningLSXCalhoun, Greene, Pike51 min
Dec 31, 11:59 AM CSTTornado WarningLSXBond, Clinton, Jersey, Macoupin, Madison, Monroe and 2 more61 min
Dec 31, 12:57 PM CSTTornado WarningLSXBond, Clinton, Madison, Monroe, Randolph, Saint Clair and 1 more48 min
Dec 31, 1:11 PM CSTTornado WarningLSXRandolph49 min
Dec 31, 1:40 PM CSTTornado WarningLSXBond, Clinton, Fayette, Marion, Washington50 min
Dec 31, 1:44 PM CSTTornado WarningLSXClinton, Monroe, Randolph, Saint Clair, Washington61 min
Dec 31, 2:00 PM CSTTornado WarningLSXRandolph60 min
Dec 31, 2:22 PM CSTTornado WarningLSXBond, Clinton, Fayette, Marion, Washington53 min

Nearby

Tornado Warnings in Illinois, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.